The ‘once smelt never forgotten’ sickly smell of melaena can be diagnosed from a distance of 20 metres without trying.
EMERGENCY ROOM SUPERVISOR, BRISBANE 1985
Acute severe upper GI haemorrhage is an important medical emergency. The dramatic symptom of haematemesis follows bleeding from the oesophagus, stomach and duodenum. More than half the patients are over 60 years of age.1
Haematemesis is the vomiting of blood appearing as fresh blood or ‘coffee grounds’. Melaena is the passage of black tarry stools, with 50 mL or more of blood required to produce melaena stool (Greek melas = black). Melaena occurs in most patients with upper GI haemorrhage and haematemesis occurs in over 50%.1
Although the incidence is declining, the mortality rate of upper GI haemorrhage remains high at approximately 6–8%.2
Key facts and checkpoints
Chronic peptic ulceration accounts for most cases of upper GI haemorrhage.
Haematemesis is almost always associated with some degree of blood in the stools, although melaena may not necessarily accompany it, especially if bleeding occurs from the oesophagus.
Black stool caused by oral iron therapy or bismuth-containing antacid tablets can cause confusion.
Always check for a history of drug intake, especially aspirin and NSAIDs.
Corticosteroids in conventional therapeutic doses are thought to have no influence on GI haemorrhage.
The volume of bleeding is best assessed by its haemodynamic effects rather than relying on the patient’s estimation, which tends to be excessive.
Melaena is generally less life-threatening than haematemesis.
Resuscitation of the patient is the first task.
A sudden loss of 20% or more of circulatory blood volume usually produces signs of shock such as tachycardia, hypotension, faintness and sweating. Younger patients can compensate better and tolerate a larger loss prior to the development of shock.1 A useful guide is that shock in a previously well 70 kg man indicates an acute blood loss of at least 1000–1500 mL.
CAUSES OF UPPER GI BLEEDING
The major cause of bleeding is chronic peptic ulceration of the duodenum and stomach, accounting for about half of all cases.3,4 The other major cause is acute gastric ulcers and erosions, which account for at least 20% of cases. Aspirin and NSAIDs are responsible for many of these bleeds. Causes are summarised in TABLE 55.1 and illustrated in FIGURE 55.1.
Table 55.1Diagnostic strategy model for upper gastrointestinal bleeding (haematemesis)5,6 |Favorite Table|Download (.pdf) Table 55.1 Diagnostic strategy model for upper gastrointestinal bleeding (haematemesis)5,6
Chronic peptic ulcer (stomach and duodenum)
Acute gastric ulcers/erosions
Oesophagitis (incl. GORD)
Mallory–Weiss (emetogenic) syndrome
Drugs: aspirin, NSAIDs, anticoagulants, clopidogrel
Serious disorders not to be missed